Women who use hormonal contraceptives are at increased risk for suicide attempt and suicide. The highest relative risk is seen in adolescent women, a large Danish study indicates.
"Women should be aware of this potential adverse effect of hormonal contraception so that they might consider alternatives if they develop depression after starting use of hormonal contraception," Øjvind Lidegaard, MD, Department of Gynecology, Rigshospitalet, Copenhagen, and Faculty of Health and Medical Sciences, University of Copenhagen, Denmark, told Medscape Medical News.
"Doctors should be a little more careful when they prescribe hormonal contraception to ensure that the woman doesn't have an actual depression or have been treated for depression and/or suicide attempts previously," added Dr Lidegaard.
The study was published online November 17 in the American Journal of Psychiatry.
Heightened Early Risk
In a previous Danish nationwide prospective cohort study in women and female adolescents, the researchers found an association between use of hormonal contraception and depression, as reported by Medscape Medical News. The association was most pronounced among adolescents.
In the current study, the investigators followed a complete national cohort of women aged 15 years and older to assess daily use of hormonal contraception and the risk for a subsequent first suicide attempt or suicide.
Exclusion criteria included prior suicide attempts, antidepressant use, psychiatric diagnosis, cancer diagnosis, or venous thrombosis diagnosis, because these factors could influence both use of hormonal contraception and risk for suicide.
Nearly half a million women were followed on average for 8.3 years (3.9 million person-years). The mean age of the participants was 21 years; 6999 first suicide attempts and 71 suicides were identified. The relative risk for first suicide attempt and suicide was found to be increased among those who currently used hormonal contraceptives or who had used them recently, in comparison with women who had never used them.
|Event||Relative Risk||95% CI|
|Suicide attempt||1.97||1.85 - 2.01|
|Suicide||3.08||1.34 - 7.08|
Adolescents were more sensitive than older women to the influence of hormonal contraception on risk for first suicide attempt.
|Age (Years)||Relative Risk||95% CI|
|15 - 19||2.06||1.92 - 2.21|
|20 - 24||1.61||1.39 - 1.85|
|25 - 33||1.64||1.14 - 2.36|
The risk for suicide attempt varied by type of hormonal contraception. Relative risk estimates were 1.91 (95% confidence inverval [CI], 1.79 - 2.03) for oral combined products, 2.29 (95% CI, 1.77 - 2.95) for oral progestin-only products, 2.58 (95% CI, 2.06 - 3.22) for vaginal ring, and 3.28 (95% CI, 2.08 - 5.16) for the patch.
The association between hormonal contraceptive use and a first suicide attempt peaked after 2 months of use; a decreasing trend was noted after 1 year of use.
"The decrease in risk estimates for suicide attempt after 1 year of use was probably due to out-selection of women who develop adverse mood reactions after initiation of hormonal contraception," the researchers write.
Five studies have assessed suicide attempts and suicides in users of hormonal contraception. All five found elevated risks, although such elevations were statistically significant in only one of the studies. "Note that none of the previous studies included young women between 15 and 25 years, which according to our study is the most vulnerable group of women when exposed to hormonal contraception," Dr Lidegaard told Medscape Medical News.
"More awareness of possible mood implications from exogenous female sex hormones is warranted," the researchers conclude in their article. "Considering the severity of these little-recognized potential side effects of hormonal contraceptives, health professionals and women starting hormonal contraceptives should be informed about them," they write.
"Suicidal attempts and suicides should be added to the list of potential adverse effects with use of hormonal contraception. It is a good idea to make a control visit to a gynecologist about 3 months after starting on hormonal contraception in order to ensure good compliance with the new method and to ask into their mental health," said Dr Lidegaard.
Don't Prescribe Lightly
Commenting on the findings for Medscape Medical News, Seth Mandel, MD, chairman of psychiatry at Northwell Health's Huntington Hospital in New York, said that in his clinical practice, which largely focuses on late adolescent and young adult women with borderline personality disorder, it is not uncommon for patients to report a worsening of depressive symptoms after starting treatment with oral contraceptive pills (OCPs).
"This study goes one step further and reports that women with ostensibly no psychiatric illness also experienced suicidality. As the study also points out, adolescent women already have other risk factors for suicidal behavior and may account for why they are more strongly affected," he said.
"Healthcare professionals need to keep in mind the possible unmasking or causation of suicidality in women started on OCPs," Dr Mandel said. "These are hormones and are not to be prescribed lightly. Women should be well informed of the possible risks and also educated regarding all the other options that exist for contraception. These medications are useful for other medical conditions, and we must remain vigilant in all patients prescribed OCPs."
Dr Mandel said it is also worth noting that mifepristone (multiple brands) is a very active antiprogesterone and antiglucocorticosteroid agent. The drug "initially showed potential benefits in psychotic depression and is being studied for bipolar depression. The disturbance of the stress hormone system (the hypothalamic-pituitary-adrenal, or HPA, axis) may make the depressive symptoms worse. If such a medication can be used to treat depression, it is not surprising that an OCP, which has many of the opposite effects, could cause it."
The study was supported by the Lundbeck Foundation and the Department of Gynecology, Rigshospitalet, University of Copenhagen. Dr Lidegaard has received speaking honoraria from Exeltis.
Am J Psychiatry. Published online November 17, 2017. Abstract
Medscape Medical News © 2017
Cite this: Hormonal Contraceptives Tied to Suicide - Medscape - Nov 21, 2017.